Aspirin and Acetaminophen Fast Relief–But at What Risk?

The over the Counter (OTC) drugs Aspirin and acetominophin (the main
active ingredient of Tylenol and other analgesics) are two of the world’s
best-selling medications of all time. One would hardly be surprised to see
this title on an article in the local paper. But what would you say if you
read that many people develop liver disease from taking therapeutic doses
of these ubiquitous drugs, and that this known side-effect was not mentioned
on their labels or accompanying literature?



Although aspirin and acetominophen have a reputation as being generally
safe, many people are aware that these non-steroidal anti-inflammatory drugs
(NSAIDs) can cause stomach bleeding and are associated with Reye’s Syndrome.




Recent studies seem to support the use of daily aspirin in order to reduce
the liklihood of heart attack? and strokes.



What about the environmental impact of synthetically producing ?? of tons
of the drugs–energy and chemical pollution, and the use of dwindling resources
of oil.

Risk to Benefit Ratio



Few people, except the most staunchly holistic of health practitioners,
would deny that aspirin or acetominophen[MT1] has some place in the modern
medicine. Especially after experiencing a severe toothache or other intractable
pain. Pain itself, if it goes on long enough can place a tremendous strain
on our energy and immune system reserves. But magic bullets have their pitfalls,
too. They seduce us into forgetting why the pain is there in the first place.




Their almost universal occurrence–not only in drug stores, where one might
expect them, but in restaurants, gas stations and convenience stores, makes
it easy to soothe the ill and forget about the deeper meaning of it all.
Why does the toothache occur in the first place? Is it just bad luck that
we have weak enamel, or does diet, stress and the overall health of our
environment (such as water quality) play a role?



Can milder, but safer (such as willow-bark extract) plant-based medicines
offer some relief, as well allow an opportunity to look further into the
depths of our pain? Traditional healers, herbalists and other holistic health
practitioners might say so. Many pharmacists and doctors would not.



Although these issues appear to be mainly philosophical musings, they are
relevant to the central theme of this piece….are aspirin and acetominophen
safe, and if not, under what circumstances is the risk worthwhile?



Many scientists are fond of looking at the risk to benefit ratio of a drug,
device or method with which to mitigate disease.



To a pharmacist, acetaminophen may help alleviate a headache, toothache,
or other pain, thus holding great benefit and little risk. A traditional
healer may feel that aspirin only masks the symptoms of a headache and thus
does not help a person look at underlying causes, such as job stress, which
may eventually lead to more serious illness-thus offering little benefit
and possibly important risks.



Recently, common non-steroidal anti-inflammatory agents have shown hepatotoxicity,
including acetominophen and aspirin in therapeutic doses.1,2,3,4,5 It has
been reported that “about 50% of patients given aspirin regularly in
anti-inflammatory doses develop mild, dose-dependent reversible liver damage”




In evaluating comfrey toxicity, one must be conscious of a possible double
standard that some pharmaceutical drugs widely sold in drug stores, markets,
convenience stores, and many other outlets have been proven to be hepatotoxic.
The most common examples are aspirin,6 acetaminophen (as well as common
proprietary preparations containing acetaminophen),7 and antibiotics such
as tetracycline, erythromycin, and cyclosporin.8,9,10



The main point in assessing the toxicity of both drugs and herbs seems to
be the risk/benefit ratio. Although few dismiss the benefit of discriminating
use of over-the-counter analgesics, anti-inflammatory agents and antibiotics,
the lack of warning on packages and in advertising for these products can
be noted.



[**go into several drug stores and take notes on about 6 major brands–do
any of them mention liver toxicity?]** report findings**



It is known that children, alcoholics, and people with a history of liver
disease are also more susceptible to liver damage from these drugs, but
this is not noted on commonly-sold drugs in these categories.11



“About 50% of patients given aspirin regularly in anti-inflammatory
doses develop mild, dose-dependent reversible liver damage as shown by elevation
of the plasma aminotransferase activity. Liver damage is more severe in
a small minority and it may rarely be complicated by disseminated intravascular
coagulation and encephalopathy with a fatal outcome (Prescott).”



“In other cases lier damage could have been caused by exposure to other
agents, viral infection or naturally occurring liver disease.



Dr. L.F. Prescott, a clinical pharmacologist from the Royal Infirmary, Edinburgh
has said that “liver damage has been reported on occasion with virtually
all non-narcotic analgesics. Exotic, newer generation drugs in this category,
such as diclofenac, glafenine, phenylbutazone can cause liver damage after
a short period of use, but Dr. Prescott notes that “paradoxically,
it is acetylsalicylic acid (aspirin) and paracetamol (acetaminophen), two
of the longest established non-prescription analgesics, which seem to have
the greatest potential for hepatotoxicity at present.



Some individuals are especially susceptible to sustaining liver damage from
these two drugs, which is usually said to be caused by ‘hypersensitivity’
or idiosyncrasy.



Besides liver toxicity, regular and heavy consumption of aspirin can also
cause other serious problems in susceptable individuals, such as hemorrhage
due to the interference of the drug on the vitamin K-dependent synthesis
in the liver of clotting factors.



Although aspirin has been used for many years, it is only recently that
the hepatoxicity of aspirin has been documented.



**”liver damage does not seem to occur unless salicylate concentrations
are maintained for several days or weeks.”



Many clinical and laboratory tests have adequately confirmed a close relationship
between aspirin ingestion, blood salycilate concentrations and lier damage.”



1. Freeland, G.R., et al. 1988. Hepatic safety of two analgesics used over
the counter: ibuprofen and aspirin. Clin. Pharmacol. Ther. 43: 473-79.

2. Prescott, L.F. 1986. “Effects of non-narcotic analgesics on the
liver.” Drugs 32: 129-47.

3. Johnson, G.K. 1977. “Chronic Liver Disease and Acetaminophen.”
Annals of Internal Medicine 87: 302-4.

4. Barker, J.D., et al. 1977. “Chronic excessive acetaminophen use
and liver damage.” Annals of Internal Medicine 87: 299-301.

5. Prescott, L.F. 1986. “Effects of non-narcotic analgesics on the
liver.” Drugs 32: 129-47.

6. Prescott, L.F., op. cit.

7. Foust, R.T., et al. 1989. “Nyquil-associated liver injury.”
Am. J. Gastroenterol. 84: 422-5.

8. Garcia, B.L., et al. 1989. “Hepatotoxicity of erythromycin.”
(letter). Rev. Clin. Esp. 184: 158.

9. Wilson, W.R. & F.R. Cockerill 3rd. 1987. “Tetracyclines, chloramphenicol,
erythromycin and clindamycin.” Mayo Clin. Proc. 62: 906-15.

10. Eggleston, S.M. & M.M. Belandres. 1985. “Jaundice associated with
cephalosporin therapy.” Drug Intell. Clin. Pharm. 19: 553-5.

11. Author’s investigation of common OTC medicines.

Christopher Hobbs LAc AHG Written by Christopher Hobbs LAc AHG

We Humbly Recommend

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Introducing

Healthy Shopping

Health and Wellbeing products lovingly curated for you.